Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 12, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 18, 2000, 2:13 AM EDT for Dare County, North Carolina. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 18, 2000, 2:13 AM EDT (06:13 UTC)
- Expired
- Apr 18, 2000, 2:30 AM EDT
- In force
- 17 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dare County, NC
The radar
The Norfolk radar (KAKQ), 156 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 2:22 AM EDT | Hail 0.75 | Kill Devil Hills, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 6.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 550 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 180613 SVRMHX NCC055-180630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 213 AM EDT TUE APR 18 2000 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 230 AM EDT * AT 210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF KILL DEVIL HILLS...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR KITTY HAWK AND DUCK BY 230 AM EDT. HAIL UP TO DIME SIZE...3/4 OF AN INCH...IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. NNNN LAT...LON 3597 7592 3585 7577 3615 7533 3632 7555
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 8:38 PM EDT, 5 hours 35 minutes earlier.
Area forecast discussion, Apr 17, 8:38 PM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 838 PM EDT MON APR 17 2000 LOTS OF TSTMS ACROSS THE MID ATLC THIS EVENING. MUCH OF THE MHX CWA HAS BEEN SEA BREEZED AND THE ATMOS MAY BE TEMPORARILY STABILIZED. THIS WILL ALL CHANGE AS THE UPPER LOW JUST TO THE W CONT TO DIG SE. MESOETA DOING A GOOD JOB WITH THE UVM FIELDS. MODEL IS SUGGESTING THAT THE TSTMS OVR SC WILL CONT TO INTENSIFY AND MOVE NE AS TSTMS W OF RDU KEEP DEVELOPING FURTHER AND FURTHER E. EVENTUALLY ALL OF THIS TSTM ACTIVITY WILL REACH ERN NC...MOST LIKELY AFTER 10-11 PM. CURRENT ZONE PCKG ON TRACK. CWF: TOWERS CURRENTLY BLOWING BTWN 15 TO 20 KT. WINDS JUST OFFSHORE WILL INCREASE A rLITTLE TNT. WILL KEEP SCA UP BUT MAY TWEAK TIMING OF THE 25 KT A LITTLE. WL NOT CHNG CRNT FCST MUCH. .MHX...SCA COASTAL WATERS. ORROCK
In the hours before
Special weather statement, Apr 17, 9:57 PM EDT, 4 hours 16 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-180800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 957 PM EDT MON APR 17 2000 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA TONIGHT... LOW PRESSURE JUST WEST OF THE AREA WILL CONTINUE TO APPROACH FROM THE WEST. THE LOW...ALONG WITH IT'S ASSOCIATED COLD FRONT...WILL MOVE ACROSS EASTERN NORTH CAROLINA TONIGHT. THE ATMOSPHERE OVER EASTERN NORTH CAROLINA REMAINS QUITE UNSTABLE. THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE...WILL MOVE EAST ACROSS MUCH OF THE AREA OVERNIGHT. THUNDERSTORMS...WHICH HAVE HAD A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WINDS...SHOULD REACH THE COASTAL PLAIN BY MIDNIGHT...THEN SPREAD EAST...TO THE CRYSTAL COAST AND OUTER BANKS. THE THREAT OF SEVERE THUNDERSTORMS WILL DIMINISH LATER TUESDAY MORNING. THE MAIN THUNDERSTORM THREAT...WILL BE FROM LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. STORM SPOTTERS...EMERGENCY MANAGEMENT AGENCIES...AND OTHER EMERGENCY PERSONNEL SHOULD REMAIN ALERT...AND BE PREPARED TO TAKE APPROPRIATE ACTION. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE...FOR THcE LATEST INFORMATION CONCERNING THIS POTENTIALLY DANGEROUS WEATHER SITUATION.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 12:17 AM EDT | Severe Thunderstorm Warning | MHX | Duplin | 43 min |
| Apr 18, 2:04 AM EDT | Severe Thunderstorm Warning | MHX | Onslow | 56 min |
| Apr 18, 3:10 AM EDT | Severe Thunderstorm Warning | MHX | Dare | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.